As in this case, with non-verbal patients, it is not always clear if observed changes reflect suffering. Mr. Stanton’s increased respiratory rate may have been a sign of increasing dyspnea, pain, or underlying agitation. Alternatively, it might simply have reflected a compensatory respiratory alkalosis in response to a metabolic acidosis with no associated suffering.
Generally, opioids previously instituted should be continued in the last 48 hours. Commonly, the dose is increased by 25-50% to treat the possibility of increased pain or dyspnea.
In non-hospital settings, identification of an alternative route of drug administration for patients who are no longer able to use the oral route may be challenging. In such circumstances, subcutaneous infusions, transdermal preparations, nebulizations, and concentrated oral solutions may be useful (Cherny 1995;Herndon 2001; Chandler, 1999).
Relief of dyspnea best correlates with steady-state blood levels of opioids, as does pain relief. Suppression of respiratory drive is strongly correlated with rapid rises in opioid blood levels, not steady-state levels. Dyspnea relief is not a function of respiratory drive suppression (Bruera 1990, Mazzocato 1999, Dyspnea, 1999,Jennings 2002).
There is no evidence that opioids, when reasonably and properly administered at the end-of-life, hasten death (Campbell, 2004). While it is reasonable to treat pain or dyspnea presumptively, the goal of such therapy should not be simply to reduce the respiratory rate per se; it is just one of a number of possible markers of distress. Oxygen administration may also relieve dyspnea via mechanisms other than by raising oxygen saturation (Watanabe, 2000).
Traditionally, care for agitated delirium emphasizes attempting to clear the sensorium. However, in the last 48 hours this is not possible for the majority of patients (Lawlor 2000). In all cases, the clinician should search for and treat correctable causes of agitation, such as medication side-effects, pain, bladder distention, or other physical discomforts.
In non-verbal patients, it is not always possible to determine if physical discomfort is causing agitation. Often palliative therapies are attempted in an iterative fashion, to determine if agitation is reduced or not. If no such conditions are identified, sedating agents such as benzodiazepines, neuroleptics such as chlorpromazine, or even barbiturates may be used, following consultation and informed consent from the patient, family member, or proxy. In most cases, small doses of these agents suffice to relieve agitation. Seldom is there a need for administration of high doses of sedating agents, so-called terminal or palliative sedation, for symptoms (Morita2002, Rousseau, 2003). There is no evidence that the use of sedating agents at the end of life, when properly administered, hastens death (Morita 2001). Because families are understandably distressed at witnessing delirium in the dying person, they may benefit from emotional support from clinicians (Morita 2004, Breitbart2002).
Retained respiratory secretions can be treated with anticholinergic agents such as atropine, scopolamine or glycopyrrolate, and by turning the patient to the side (Back 2001, Wildiers 2002). In this case, atropine eye drops were given sublingually, as is common practice in many hospices and palliative care units. Although there is anecdotal concern that atropine may be a less desirable agent to use because it may cause agitation, there are no good clinical trials comparing atropine with other drugs. Deep suctioning is uncomfortable and should be avoided.